Numerical Study of Maximum Norm a Posteriori Error Estimates for Singularly Perturbed Parabolic Problems

  • Natalia Kopteva
  • Torsten Linß
Part of the Lecture Notes in Computer Science book series (LNCS, volume 8236)


A second-order singularly perturbed parabolic equation in one space dimension is considered. For this equation, we give computable a posteriori error estimates in the maximum norm for two semidiscretisations in time and a full discretisation using P 1 FEM in space. Both the Backward-Euler method and the Crank-Nicolson method are considered. Certain critical details of the implementation are addressed. Based on numerical results we discuss various aspects of the error estimators in particular their effectiveness.


a posteriori error estimate maximum norm singular perturbation elliptic reconstruction backward Euler Crank-Nicolson parabolic equation reaction-diffusion 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Bakhvalov, N.S.: Towards optimization of methods for solving boundary value problems in the presence of boundary layers. Zh. Vychisl. Mat. i Mat. Fiz. 9, 841–859 (1969)zbMATHGoogle Scholar
  2. 2.
    Friedman, A.: Partial differential equations of parabolic type. Prentice-Hall, Englewood Cliffs (1964)zbMATHGoogle Scholar
  3. 3.
    Kopteva, N.: Maximum norm a posteriori error estimates for a 1D singularly perturbed semilinear reaction-diffusion problem. IMA J. Numer. Anal. 27, 576–592 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Kopteva, N., Linß, T.: A posteriori error estimation for parabolic problems using elliptic reconstructions. I: Backward-Euler and Crank-Nicolson methods. Univerisity of Limerick (2011) (preprint)Google Scholar
  5. 5.
    Kopteva, N., Linß, T.: Maximum norm a posteriori error estimation for a time-dependent reaction-diffusion problem. Comp. Meth. Appl. Math. 12(2), 189–205 (2012)Google Scholar
  6. 6.
    Linß, T.: Maximum-norm error analysis of a non-monotone FEM for a singularly perturbed reaction-diffusion problem. BIT Numer. Math. 47, 379–391 (2007)CrossRefzbMATHGoogle Scholar
  7. 7.
    Linß, T.: Layer-adapted meshes for reaction-convection-diffusion problems. Lecture Notes in Mathematics, vol. 1985. Springer, Berlin (2010)Google Scholar
  8. 8.
    Makridakis, C., Nochetto, R.H.: Elliptic reconstruction and a posteriori error estimates for parabolic problems. SIAM J. Numer. Anal. 41, 1585–1594 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Roos, H.-G., Stynes, M., Tobiska, L.: Robust numerical methods for singularly perturbed differential equations. Springer Series in Computational Mathematics, vol. 24. Springer, Berlin (2008)zbMATHGoogle Scholar
  10. 10.
    Schmidt, A., Siebert, K.G.: Design of adaptive finite element software. Lecture Notes in Computational Science and Engineering, vol. 42. Springer, Berlin (1976)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2013

Authors and Affiliations

  • Natalia Kopteva
    • 1
  • Torsten Linß
    • 2
  1. 1.Department of Mathematics and StatisticsUniversity of LimerickLimerickIreland
  2. 2.Fakultät für Mathematik und InformatikFernUniversität in HagenHagenGermany

Personalised recommendations